Oh… meds. Sorting out meds is such an adventure!
Sometimes we get lucky and hit the jackpot the first time around! That’s always awesome. Other times, it’s not so easy!
It’s always fun when we try to figure out a new medication these days. Because I already take a number of different medications, there are risks for interactions. So, sometimes I have to sit in the doctor’s office for a while as we run different medication options through the system and wait to see if any interactions pop up. At my first visit with my neurologist, we had to go through three or four medications before we found one that didn’t interact with any of my other meds!
This time, my rheumatologist and I were trying to find a new pain medication to add to the mix.
We decided to start with meloxicam! It’s an NSAID like Advil or Aleve. My pain is inflammatory, and NSAIDs are anti-inflammatory. At first, things were great! Before taking meloxicam, my inflammation was bad enough that I couldn’t close my hand in a fist. A few hours after taking meloxicam…
I could make a fist!
But things went downhill from there. After the initial feeling of mild pain relief, things didn’t really get better. In fact… they actually got worse when the meloxicam started triggering my cyclic vomiting syndrome.
At first, I didn’t even realize it was the meloxicam.
Cyclic vomiting episodes happen on their own, so I just figured it was just a random episode. But then another one happened the next day. I never have episodes two days in a row, but I chalked that up to being a total fluke. Then I had an episode for a third day in a row.
That’s not a fluke.
I started thinking over the timing of the episodes and anything that had changed over the days leading up to the episodes. That’s when I realized those last three episodes had all happened like clockwork within a few hours of taking the meloxicam. So, I skipped the next day’s dose. And my stomach finally started to feel better!
What a relief.
I called my doctor and he officially took me off of meloxicam. We’re now trying a new NSAID called diclofenac. It’s possible that I will be fine on diclofenac, but it’s also possible that I won’t be able to tolerate most prescription NSAIDs because of my cyclic vomiting syndrome. It’s going to take some trial and error to find out.
I do know that I’m okay with prescription strength Advil! It doesn’t do a whole lot for my pain, but at least it’s better than nothing. So if it turns out that diclofenac triggers my cyclic vomiting syndrome, too, I’m not too worried. At least I have prescription strength Advil as a fallback. And I have a great rheumatologist.
I’m sure we’ll figure out something to keep my pain levels low enough to keep me functional!